Prolongation of PT and a PTT due to Ginseng formula supplementation in cancerous patients
CC BY-NC-ND 4.0 · Indian J Med Paediatr Oncol 2012; 33(04): 253-254
DOI: DOI: 10.4103/0971-5851.107110
Article published online:
20 July 2021
© 2012. Indian Society of Medical and Paediatric Oncology. This is an open access article published by Thieme under the terms of the Creative Commons Attribution-NonDerivative-NonCommercial-License, permitting copying and reproduction so long as the original work is given appropriate credit. Contents may not be used for commercial purposes, or adapted, remixed, transformed or built upon. (https://creativecommons.org/licenses/by-nc-nd/4.0/.)
Thieme Medical and Scientific Publishers Pvt. Ltd.
A-12, 2nd Floor, Sector 2, Noida-201301 UP, India
The use of alternative medicine among cancerous patients is very common. An important concern is on the unwanted effect. Here, the authors present an interesting case. The case is an old female patient with breast cancer, post complete cancer treatment for 3 years. At the reported visit period, she was not on any chemo- or radiotherapy. The identified problem in the follow-up of this case was unexplained prolonged prothrombin time (PT) (about two-times of control) and activated partial thromboplastin time (aPTT) (about two-times of control). This case was continuously followed-up, and this abnormal laboratory finding still persisted. The possible cause was searched and there was no other abnormal hematological laboratory findings. After careful history taking, the patient revealed a history of using a Ginseng formula herbal regimen for 3 months. This is the suspected cause, and the patient was told to stop this supplementation. Of interest, the dramatic return of PT and aPTT to normal limits could be derived in the follow-up visit in 1 month.
Indeed, the effect of Ginseng on PT and aPTT has been reported for years, but it is not widely mentioned. Because the use of alternative medicine is very common among the patients who have cancer, consideration of the unwanted effect from those supplementations is required in cancer therapy.